Luke Halliday, Paul Ikgan Sia, Dinesh Selva
Purpose: It is extremely rare for peri-operative hyaluronidase allergy to result in a systemic in?am- matory response and profound visual compromise. We report an atypical case of hyaluronidase allergy that resulted in fevers and signiftcant loss of vision. Method: Case report and literature review of hyal- uronidase allergy.
Results: A 66-year-old male presented with signift- cant right-sided orbital in?ammation and reduced visual acuity six hours after an uncomplicated cata- ract surgery. The patient had presented similarly 12 years ago following a left strabismus surgery, which resulted in orbital compartment syndrome and permanent blindness in his left eye. Hyaluroni- dase was used as an anaesthetic adjunct for both of those procedures. He was febrile with elevated in?ammatory markers, and radiological imaging revealed an increased haziness of orbital fat along with enlargement of extraocular muscles. Clinical features had not improved after 48 hours of antibi- otics, however initiation of systemic corticosteroids resulted in signiftcant clinical improvement. Allergy to hyaluronidase was later conftrmed on skin prick testing.
Conclusion: This case highlights the importance of timely recognition and prompt management of hyal- uronidase allergy to prevent irreversible visual loss.